Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 16, NWS San Diego, CA

May 8, 2017

NWS San Diego, CA issued this small craft advisory at May 8, 2017, 2:03 AM PDT. It took effect at May 8, 2017, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 8, 2017, 2:03 AM PDT (09:03 UTC)
In effect from
May 8, 2017, 1:00 PM PDT
Expired
May 8, 2017, 11:00 PM PDT
In force
10 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

815 
WHUS76 KSGX 080903
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 AM PDT MON MAY 8 2017

...STRONG WINDS THIS AFTERNOON AND EVENING...

.STRONG WINDS WILL DEVELOP OVER THE COASTAL WATERS THIS AFTERNOON 
AND CONTINUE THROUGH THE EVENING. THE WINDS WILL CREATE CHOPPY
HAZARDOUS CONDITIONS FOR SMALL CRAFT. WINDS WILL DIMINISH 
OVERNIGHT.

PZZ750-775-082100-
/O.NEW.KSGX.SC.Y.0016.170508T2000Z-170509T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
203 AM PDT MON MAY 8 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING. 

* WINDS...NORTHWEST 15 TO 25 KNOTS THIS AFTERNOON AND EVENING.

* WAVES/SEAS...5 TO 7 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MM
2 follow-up statements
946 
WHUS76 KSGX 081939
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1239 PM PDT MON MAY 8 2017

...STRONG WINDS THIS AFTERNOON AND EVENING...

.BREEZY WINDS WILL CONTINUE OVER THE COASTAL WATERS THIS 
AFTERNOON AND EVENING. THE WINDS WILL CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT. WINDS WILL DIMINISH OVERNIGHT.

PZZ750-775-090600-
/O.CON.KSGX.SC.Y.0016.170508T2000Z-170509T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1239 PM PDT MON MAY 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...NORTHWEST 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS THIS 
AFTERNOON AND EVENING.

* WAVES/SEAS...COMBINED SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ALBRIGHT
430 
WHUS76 KSGX 090602
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1102 PM PDT MON MAY 8 2017

...DIMINISHING WINDS TONIGHT..

PZZ750-775-090715-
/O.EXP.KSGX.SC.Y.0016.000000T0000Z-170509T0600Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1102 PM PDT MON MAY 8 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED AND IS NO LONGER EXPECTED TO CREATE HAZARDOUS
BOATING CONDITIONS TONIGHT.

$$

MM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at May 7, 10:16 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 7, 10:16 PM PDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1016 PM PDT Sun May 7 2017

.QUICK UPDATE...

The urban and small stream flood advisory has been canceled and the
winter weather advisory has been canceled as precipitation has
greatly diminished over the last hour. No other changes at this time.

&&

.SYNOPSIS...
A deep, cold low pressure trough will slowly drift south over Baja
California overnight, and then toward Arizona Monday and Tuesday.
Showers and mountain snow today will taper off and end in most
areas, but scattered showers may develop each afternoon through
Tuesday, mainly over the mountains and deserts. It will be
seasonally cool through Wednesday, then turn noticeably warmer
Thursday and Friday.

&&

.EVENING UPDATE...

Wow! It's been an unusual weather day across SoCal for this time of
the year! We saw several flooding events in San Diego County due to
heavy rain, heavy snow in the mountains, especially at Palamar
Mountain, which may see around one foot of new snow by the time all
is said and done, and to top it all off one report of a tornado in
the Apple Valley/Victorville area in San Bernardino County, which
luckily didn't cause any damage or injuries.

The upper level low center is now drifting south of the border, just
off the coast of San Diego and Baja California Mexico. This storm
system will slowly shift to the SE and E through Monday, and then
move back north over Arizona on Tuesday. Some wrap around moisture
will still bring scattered showers during the heating of the day
Monday and Tuesday to the mountains and deserts, although the rain
and snow will gradually taper off tonight from north to south. With
cool N to NE flow through Monday and Tuesday, temperature rebound
will be slow and temperatures will remain a little bit below normal.

A storm summary precipitation report will be issued shortly after 10
pm with the latest totals.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

(Previous forecaster discussion, issued at 140 PM earlier today)

Cumulus are bubbling up with afternoon heating and showing more
vertical growth than this morning. Strongest cells were 50dBZ with
echo tops at 30kft feet. Lighting was reported at the San Diego
airport at 11 AM. The snow level was 4500 feet, and several inches
of snow have been reported above 5000 feet. The moisture profile was
deeper this afternoon and convection was starting to spill over the
mountain crests and into the deserts. Rain totals are highest in San
Diego County where 1-2" was reported in the foothills and mountains.
A precipitation summary is headlined on our homepage.

The airmass will remain unstable through the afternoon with sfc-700
lapse rates of 7.5C/km. 500 mb temp was -24C, and the SPC
mesoanalysis continued to show an 500 J/kg of CAPE over the coastal
waters at 1 PM. Scattered showers and isolated thunderstorms will
continue through evening.

The forecast for Monday was trended drier due to a more southerly
drift on the cold core 548 dm low into north-central Baja where most
of the moisture will be. Small chances were left in the mountains in
the afternoon. On Tuesday the upper low reverses track and lifts
north into AZ. Moist return flow around the west side of the low
will bring greater chances of showers or isolated thunderstorms,
mainly over the mountains and deserts.

Slow warming Monday through Wednesday with increasing heights but
still a little below average for early May. Temperatures return to
near or slightly above average Thursday into next week as high
pressure builds aloft.

A river statement was issued for the San Diego River where upstream
rain over the mountains and foothills will elevate the river stage.
The gauge was 3.36 feet at 1 pm, and may reach 7.5 feet later this
evening. This is high enough to send water flowing across some of
the low, flood prone roads in Mission Valley like Avenida Del Rio.

&&

.AVIATION...
080330Z...Coast/valleys...Showers will continue to retreat from
north to south over San Diego County through 08Z, with KSAN likely
having showers end by 07Z. Areas of cigs 1500-2500 feet will
continue over mainly southern San Diego County through 07Z.
Otherwise, mostly SCT-BKN clouds at/above 4000 feet MSL will prevail
through Monday evening. Most vis will be above 5 miles through
Monday evening.

Mountains...Areas of terrain obscurations in clouds/fog will
continue tonight above 4000 ft MSL mainly in San Diego County, with
more localized terrain obscurations elsewhere. Most lingering
showers over San Diego County, including snow showers, will
dissipate by 07Z.

Deserts...No significant aviation weather is expected through Monday
evening.

&&

.MARINE...
Except locally near San Mateo Point where gusts around 20 knots will
be possible tonight, winds had decreased to under 15 knots over the
coastal waters. Seas had lowered to 8 feet or less. The small craft
advisory has been cancelled.

&&

.BEACHES...
Beach hazards statement has been cancelled as the lightning threat
has diminished.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.

PZ...None.

&&

PUBLIC...Moede/JMB
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:15 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Diego6 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.